Wisconsin, 2011

Winter Weather in Wisconsin, December 3 to 4, 2011

December 3 to 4, 2011 · NWS ARX · 2 events in 1 county or zone

Seven people were injured in two separate accidents as a result of slippery roads across Trempealeau County. One person was injured in the first accident near Whitehall.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
7
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Seven people were injured in two separate accidents as a result of slippery roads across Trempealeau County. One person was injured in the first accident near Whitehall. This accident occurred after light freezing rain fell in the morning hours of December 3rd. Six people were injured, two of them seriously, in the second accident near Arcadia. This occurred when 3 to 4 inches of snow created slippery roads during the evening of December 3rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Dec 2, 11:30 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Dec 2, 11:30 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1130 PM CST FRI DEC 2 2011

.SHORT TERM...TONIGHT
900 PM CST FRI DEC 2 2011

00Z NAM COMING IN AND LOOKS LIKE IT HAS TAKEN A SLIGHT SHIFT EAST
WITH ITS STORM TRACK. SHARP CUTOFF BETWEEN THE ACCUMULATING SNOWS
AND RAIN/SNOW TO RAIN. COULD SEE A LOCATION GETTING 4-5 INCHES OF
WET SNOW WHILE 10 MILES SOUTHEAST OF THERE 1/2 INCH. IT MIGHT BE
THAT SHARP ON ITS SOUTHERN FLANK.

FORCING REMAINS STRONGEST SAT EVENING WITH THE BEST SLOPING
FRONTOGENETIC LIFT...ENHANCED UPWARD MOTION FROM COUPLED 300 MB JET
STRUCTURE...SFC LOW AND UPPER LEVEL SHORTWAVE. THE MOST LIKELY
PERIOD FOR HEAVIER SNOW AND THE HIGHER AMOUNTS STILL LOOKS TO BE
LATE AFTERNOON THROUGH SATURDAY EVENING. WINDS DO PICK UP A BIT
OVERNIGHT SAT AS THE SYSTEM EXITS NORTHEAST...BUT WITH THE
ANTICIPATED WET NATURE OF THE SNOW...DON/T THINK BLOWING AND
DRIFTING WILL BECOME A SIGNIFICANT PROBLEM FOR THOSE WIND PRONE
AREAS. THAT SAID...ITS STILL SOMETHING TO MONITOR.

WOULD LIKE TO UPGRADE THE WATCHES TO WARNINGS/ADVISORIES.
HOWEVER...THIS SHIFT OF THE NAM WOULD PULL THE POSSIBLE WARNING SNOW
/6 INCHES/ AN ADDITIONAL TIER OF COUNTIES EAST OF THE CURRENT WATCH
POSITION. AGAIN...A SLIGHT CHANGE FROM ITS PREVIOUS RUNS...BUT
SIGNIFICANT FOR THE FORECAST AREA. THINK THE FORECAST IS BETTER
SERVED WAITING ON THE GFS AND OTHER MODEL RUNS TO ADD A BIT MORE
CLARITY TO THE ANTICIPATED SNOW. THE WATCH WILL BE UPGRADED TO
WARNINGS AND/OR ADVISORIES...BUT CONFIDENCE DICTATES WE WAIT A FEW
MORE HOURS.

.LONG TERM...TUESDAY THROUGH FRIDAY
330 PM CST FRI DEC 2 2011

02.12 MEDIUM RANGE MODELS IN AGREEMENT ON TUESDAY SHOWING COLD HIGH
PRESSING IN PLACE ACROSS THE AREA...WITH HIGHS ONLY IN THE TEENS TO
LOWER 20S UNDER MOSTLY SUNNY SKIES. LOWS WILL BE RATHER CHILLY
TUESDAY NIGHT...ESPECIALLY FOR LOCATIONS THAT HAVE SNOWPACK IN
PLACE. LOOK FOR LOWS TO ONCE AGAIN FALL INTO THE SINGLE DIGITS TO
POTENTIALLY THE SINGLE DIGITS BELOW ZERO. THE HIGH WILL REMAIN IN
PLACE THROUGH THURSDAY PROVIDING DRY AND COOL CONDITIONS. LOOK FOR
HIGHS ON WEDNESDAY THROUGH THURSDAY TO RANGE FROM THE UPPER TEENS TO
LOWER 20S WITH LOWS IN THE SINGLE DIGITS TO LOWER TEENS. A SHORTWAVE
TROUGH IS EXPECTED TO MOVE ACROSS THE REGION ON FRIDAY BRINGING A
SLIGHT CHANCE OF SNOW TO THE AREA...WITH CHILLY TEMPERATURES
PERSISTING.

&&

.AVIATION...
1130 PM CST FRI DEC 2 2011

LOW STRATUS HAS MANIFESTED ACROSS IA IN THE PRESENCE OF LOW LEVEL
SATURATION/WARMING AND SOME MOISTURE TRANSPORT...AND HAS ADVECTED
OVER KRST/KLSE. KRST IS ON THE EDGE OF THE MVFR CEILINGS...BUT
RUC13/NAM12 SUGGESTS THAT IT SHOULD HOLD ACROSS KRST THROUGH
SATURDAY. VFR JUST TO THE WEST THOUGH...AND SEE SOME POTENTIAL FOR
AN IMPROVEMENT IN CEILINGS AT BOTH LOCATIONS FOR LATE MORNING/EARLY
AFTERNOON AS INITIAL SURGE OF MOISTURE/WARM AIR ADVECTION MOVES OFF
TO THE NORTHEAST. WILL KEEP MVFR FOR NOW...BUT IT WILL HAVE TO BE
MONITORED. MVFR/IFR THEN RETURNS TONIGHT AS THE MAIN PORTION OF THE
STORM SYSTEM MOVES IN.

FOR PCPN...TEMPS ARE WARMING MORE THAN MODELS PREVIOUSLY
SUGGESTED...AND LOOK A BIT WARMER FOR MUCH OF THE DAY SAT. SMALL
CHANGES BUT BIG IMPACTS ON PCPN TYPE. WILL ADJUST FOR ANY CHANGE
OVER TO ALL -SN TO LATER IN THE DAY AS A RESULT. IN ADDITION...NAM12
AND SOME OTHER SHORT TERM MODELS POINT TO A RELATIVE DRY PERIOD IN
THE MIDDLE PART OF THE DAY. BELIEVE THIS IS REASONABLE AND WILL TRIM
THE TAFS THIS WAY. IF SOMETHING WOULD FALL...IT SHOULD BE LIGHT. THE
HEAVY PCPN AND CHANGE OVER TO ALL SNOW WILL OCCUR LATE THIS
AFTERNOON/EARLY EVENING. VSBYS 1-2SM IN THE -SN CAN BE
EXPECTED...WITH SEVERAL INCHES OF ACCUMULATION BY SUN MORNING.
HIGHER AMOUNTS AT KRST. WINDS WILL SWING FROM THE SOUTH TO NORTHWEST
NEAR 00Z...AND COULD INCREASE OVERNIGHT. SNOW SHOULD BE WET
THOUGH...PREVENTING MUCH OF THE BLOWING/DRIFTING POTENTIAL.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
330 PM CST FRI DEC 2 2011

WI...WINTER STORM WATCH FROM SATURDAY MORNING THROUGH LATE SATURDAY
     NIGHT FOR WIZ017-029-032>034.

MN...WINTER STORM WATCH FROM SATURDAY MORNING THROUGH LATE SATURDAY
     NIGHT FOR MNZ079-086>088-094-095.

IA...WINTER STORM WATCH FROM SATURDAY MORNING THROUGH LATE SATURDAY
     NIGHT FOR IAZ008-009-018.

&&

SHORT TERM... RIECK
LONG TERM.... WETENKAMP
AVIATION..... RIECK
Hazardous weather outlook, Dec 2, 5:45 PM CST, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
545 PM CST FRI DEC 2 2011

IAZ008-009-018-MNZ079-086>088-094-095-WIZ017-029-032>034-031100-
BUFFALO-CLARK-DODGE-FILLMORE-FLOYD-HOWARD-JACKSON-MITCHELL-MOWER-
OLMSTED-TAYLOR-TREMPEALEAU-WABASHA-WINONA-
545 PM CST FRI DEC 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA AND WESTERN INTO NORTH-CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

SNOW WILL MOVE INTO PORTIONS OF NORTHEAST IOWA AND SOUTHEAST
MINNESOTA LATE OVERNIGHT...SPREADING INTO NORTHERN WISCONSIN ON
SATURDAY MORNING. ANY SNOW AMOUNTS BY DAYBREAK SATURDAY ARE EXPECTED
TO BE 1/4 INCH OR LESS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WINTER STORM WATCH IS POSTED FOR SATURDAY AND SATURDAY NIGHT. A
POTENT STORM SYSTEM WILL BRING SNOW TO THE AREA SATURDAY AND
SATURDAY NIGHT...WITH THE POTENTIAL FOR 4 TO 7 INCHES OF SNOW. THE
HEAVIEST SNOW WILL FALL FROM LATE AFTERNOON THROUGH THE EVENING. IF
TRAVELING THIS WEEKEND...PAY CLOSE ATTENTION TO LATER FORECASTS AND
STATEMENTS FOR FURTHER INFORMATION ON THIS WINTER STORM. TRAVEL WILL
BE IMPACTED SATURDAY AND SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL OR PRECIPITATION TYPE REPORTS WOULD BE GREATLY APPRECIATED
THIS WEEKEND.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ010-011-019-029-030-MNZ096-WIZ041>044-053>055-061-031100-
ADAMS-ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-GRANT-HOUSTON-
JUNEAU-LA CROSSE-MONROE-RICHLAND-VERNON-WINNESHIEK-
545 PM CST FRI DEC 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

SNOW WILL BECOME LIKELY OVERNIGHT ACROSS NORTHEAST
IOWA...WITH A CHANCE OF SNOW SPREADING ACROSS SOUTHEAST MINNESOTA
INTO WESTERN WISCONSIN. THE SNOW MAY BE MIXED WITH A LITTLE RAIN
SOUTH OF A WEST UNION IOWA TO BOSCOBEL WISCONSIN LINE. ANY SNOW
AMOUNTS BY DAYBREAK SATURDAY ARE EXPECTED TO BE 1/4 INCH OR
LESS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A POTENT STORM SYSTEM WILL BRING A MIX OF RAIN AND SNOW TO THE AREA
SATURDAY AND SATURDAY NIGHT. MAINLY RAIN IS EXPECTED SOUTH OF A NEW
HAMPTON IOWA TO RICHLAND CENTER WISCONSIN LINE SATURDAY...MIXING
WITH OR CHANGING TO SNOW SATURDAY NIGHT. MOST SNOW AMOUNTS IN THESE
AREAS WILL BE LESS THAN 2 INCHES. TO THE NORTH...A MIX OF RAIN AND
SNOW IS EXPECTED SATURDAY...BECOMING ALL SNOW SATURDAY NIGHT. SNOW
AMOUNTS NORTH OF THE NEW HAMPTON TO RICHLAND CENTER LINE ARE EXPECTED
TO RANGE FROM 2 TO LOCALLY 5 INCHES.

IF TRAVELING THIS WEEKEND...PAY CLOSE ATTENTION TO LATER FORECASTS
AND STATEMENTS FOR FURTHER INFORMATION ON THIS WINTER STORM. A
WINTER STORM WATCH IS POSTED FOR LOCATIONS WEST AND NORTH OF LA
CROSSE SATURDAY AND SATURDAY NIGHT. TRAVEL MAY BE IMPACTED
BOTH SATURDAY AND SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL OR PRECIPITATION TYPE REPORTS WOULD BE GREATLY APPRECIATED
THIS WEEKEND.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

RRS/AJ/RIECK

In the hours before

Special weather statement, Dec 2, 11:50 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1150 PM CST FRI DEC 2 2011

IAZ008-009-018-019-MNZ079-086>088-094-095-WIZ032-033-030800-
BUFFALO-CHICKASAW-DODGE-FILLMORE-FLOYD-HOWARD-MITCHELL-MOWER-OLMSTED-
TREMPEALEAU-WABASHA-WINONA-
1150 PM CST FRI DEC 2 2011

A BRIEF PERIOD OF FREEZING RAIN WILL BE POSSIBLE THROUGH 1 TO 2 AM...
WHICH WILL RESULT IN SOME ICY SPOTS ON AREA ROADWAYS. MOTORISTS
SHOULD BE PREPARED FOR HAZARDOUS DRIVING CONDITIONS LATE TONIGHT.
SLOW DOWN AND DRIVE WITH CAUTION. TEMPERATURES WILL GRADUALLY WARM
OVERNIGHT...HOWEVER...LIMITING THE WINDOW FOR FREEZING RAIN.

RIECK
Special weather statement, Dec 3, 12:46 AM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1246 AM CST SAT DEC 3 2011

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ029-032>034-
041>044-053>055-061-030830-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-
LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
1246 AM CST SAT DEC 3 2011

LIGHT RAIN OR DRIZZLE WILL CONTINUE TO SPREAD NORTHEAST ACROSS THE
AREA THROUGH 230 AM. WITH TEMPERATURES IN THE LOWER TO MIDDLE 30S
AND THE TIME OF DAY...SOME OF THIS LIGHT RAIN AND DRIZZLE MAY
FREEZE ON COLD SURFACES RESULTING IN PATCHY ICY SPOTS ON ROADS AND
SIDEWALKS. THIS WILL BE MORE COMMON IN THE HIGHER TERRAIN AREAS AND
ON THE RIDGE TOPS WHERE TEMPERATURES MAY HOVER CLOSER TO 32 DEGREES
EARLY THIS MORNING. TEMPERATURES WILL CONTINUE TO WARM EARLY THIS
MORNING WITH ANY FREEZING PRECIPITATION BECOMING MORE AND MORE
ISOLATED.

MOTORISTS SHOULD BE PREPARED FOR HAZARDOUS DRIVING CONDITIONS EARLY
THIS MORNING. SLOW DOWN AND DRIVE WITH CAUTION.

RRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Trempealeau

When
December 3, 12:55 AM CST to December 4, 4:30 AM CST
Where
Trempealeau forecast zone
Injuries
0 direct, 1 indirect
Property damage
$5,000
Reported by
Newspaper
Coordinates
44.304, -91.358 (the zone’s center; the record gives no point)

A woman was injured in an early morning accident near Whitehall after she lost control of her vehicle on an ice covered road. Light freezing rain had occurred during the early morning hours of December 3rd.

Winter Weather, Trempealeau

When
December 3, 2:30 PM CST to December 4, 12:30 AM CST
Where
Trempealeau forecast zone
Injuries
0 direct, 6 indirect
Property damage
$10,000
Reported by
Newspaper
Coordinates
44.304, -91.358 (the zone’s center; the record gives no point)

Six people were injured, two of them seriously, in a two vehicle accident south of Arcadia during the late afternoon of December 3rd. Three to four inches of snow had fallen creating slippery roads resulting in the accident. The two serious injuries were the result of the occupants being ejected from the vehicle.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353292, 354740.